Hello, I know I haven't posted in a long time, but I need to reach out for help.
My son turned 20 last week. He is a college student and was living at school in another state. We went to see him a few weeks ago and found him to be psychotic. He was paranoid, angry, had not slept in days. We took him to the emergency room and he was admitted to a psych unit for 11 days. Now he is back home with us.
A lot of scary things are happening, and I'm still not sure what exactly is wrong with my son. Here are the facts:
1. He had never been psychotic or manic prior to this episode, although he has had issues with anxiety and depression.
2. He was a heavy and frequent user of synthetic marijuana.
3. He was also tripping on shrooms, and smoked regular marijuana as well as dabbled in other drugs and alcohol.
From what he tells us, he had an intense mushroom trip and was psychotic for a period of time, then suddenly became aware of his psychosis, which triggered severe anxiety which led to insomnia, which led to paranoia and the psychotic state we found him in. He was also experiencing outside stressors at school--not getting along with his roommate, freaking out about money, etc.
He was discharged with a diagnosis of "drug induced psychosis" on a heavy dose of Abilify. We took him to see a doctor here in Virginia. This doctor is in the psychiatry department at the University of Virginia, although technically he's an internal medicine doctor and not a psychiatrist. He specializes in drug abuse and is very knowledgable about the drugs my son was taking. He immediately told my son to halve his dose of Abilify--it was obvious that he was overmedicated, as he was like a walking zombie. The next day he told my son to stop taking the Abilify altogether. This doctor gave us a hopeful prognosis for our son. He said that these drugs have basically messed up the receptors in our son's brain, but that with time he should recover.
I am frightened though, because last night DS slept for only one hour. He was having sleep disturbances while on the abilify, so I don't think going off the drug is causing this, but he seems to be having cycling, possibly psychotic or manic thoughts again. It's very hard to describe. His actions and behavior and his speech are appropriate, but it's like he needs to make an effort to be normal. He was up all night sending facebook messages to his aunt--which he asked me to read. In them, he's kind of rationalizing himself out of an anxiety attack that started some time last night. Also, because I am his mother and really *want* him to be OK, I am ready to rationalize almost anything he says.
He is scheduled to see a therapist on Friday. This therapist is supposed to help him deal with his anxiety and is also knowledgable about drug-induced psychosis.
I'm terrified that my son will never be normal again. I'm worried that the drugs triggered a latent bipolar disorder. The doctor here wants him to manage his anxiety with therapy rather than drugs like SSRIs--prozac or zoloft, etc--and my son is happy with that. My son is also saying he never wants to take Abilify again, but from the change in his thoughts since he stopped the Abilify, I'm thinking it might be helpful right now--in a lower dose than he was taking in the hospital. They had him on 20 mg/day. I'm thinking 5 or 10mg might be more appropriate.
The thing is, my son is an adult. He can do what he wants. If he refuses to take meds, there isn't a lot I can do about it. Does anyone have experience with this sort of thing?